When can I resume anticoagulation in my patient with atrial fibrillation and hemorrhagic stroke?

Optimal timing of resumption of therapeutic anticoagulation (AC) in patients with hemorrhagic stroke or intracranial hemorrhage (ICH) is unclear because of lack of randomized controlled trials, but existing evidence suggests that 4-8 weeks may be reasonable in our patient (1). 

 
The American Heart Association/American Stroke Association 2015 guidelines recommend avoiding AC for at least 4 weeks in patients without mechanical heart valves (class IIB-very weak), while 1 study reported that prediction models of ICH in atrial fibrillation at high risk of thromboembolic event suggest that resumption of AC at 7-8 weeks may be the “sweet spot” when weighing safety against efficacy of AC in this patient population (1-3).

 
Two meta-analyses (1 involving patients with non-lobar ICH, another ICH in patients with nonvalvular atrial fibrillation) found that resumption of AC ranging from 10 to 44 days following ICH may be associated with decrease rates of thromboembolic events without significant change in the rate of repeat ICH (4,5).

 
There are many limitations to the published literature including their retrospective nature, unreported location and size of ICH in many studies, and use of warfarin (not DOACs) as an AC agent (1).

 
Clearly we need randomized controlled trials to answer this important question. In the meantime, a heavy dose of clinical judgement on a case-by-case basis seems appropriate.

Bonus Pearl: Did you know that lobar ICH has high incidence of cerebral amyloid angiopathy and has been associated with higher bleeding rates than has deep ICH (i.e., involving the thalami, basal ganglia, cerebellum, or brainstem) usually due to hypertensive vessel disease (1)? 

Liked this post? Download the app and sign up under MENU to catch future pearls straight into your inbox, all for free!

 

References
1. Gibson D et al. When is it safe to resume anticoagulation in my patient with hemorrhagic stroke. The Hospitalist, February 5, 2019. https://www.the-hospitalist.org/hospitalist/article/193924/neurology/when-it-safe-resume-anticoagulation-my-patient-hemorrhagic/page/0/1
2. Hemphill JC et al. Guidelines for the management of spontaneous intracerebral hemorrhage. Stroke. 2015 Jul;46:2032-60. https://www.ahajournals.org/doi/pdf/10.1161/STR.0000000000000069
3. Pennlert J et al. Optimal timing of anticoagulant treatment after intracerebral hemorrhage in patients with atrial fibrillation. Stroke. 2017 Feb;48:314-20 https://www.ahajournals.org/doi/pdf/10.1161/STROKEAHA.116.014643
4. Murthy SB et al. Restarting anticoagulation therapy after intracranial hemorrhage: A systematic review and meta-analysis. Stroke. 2017 Jun;48:1594-600. https://www.ahajournals.org/doi/full/10.1161/strokeaha.116.016327
5. Biffi A et al. Oral anticoagulation and functional outcome after intracerebral hemorrhage. Ann Neurol. 2017 Nov;82:755-65 https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5730065/

When can I resume anticoagulation in my patient with atrial fibrillation and hemorrhagic stroke?

My elderly patient on anticoagulation for non-valvular atrial fibrillation was admitted for evaluation of a fall. Should I discontinue her anticoagulation long term because of potential for intracranial hemorrhage from future falls?

Although there may always be hesitation in resuming anticoagulation (AC) in patients with non-valvular atrial fibrillation (NVAF) and recent fall(s), the weight of the evidence suggests that most patients are still more likely to benefit from AC than be adversely impacted by intracranial hemorrhage.
An often-quoted systematic review article on the risks and benefits of anti-thrombotic (AC or aspirin) therapy in patients with NVAF at risk estimated that persons taking warfarin must fall 295 times in 1 year for warfarin to not be the optimal therapy for reducing the risk of stroke (1). The authors concluded that “a history of and/or the presence of risk factors for falls should not be considered important factors in the decision whether to offer antithrombotic (especially warfarin) therapy to elderly patients with atrial fibrillation”.
In another study involving older adults with NVAF, although a history of falls or documented high risk of falling was associated with a risk of intracranial hemorrhage, this risk did not differ among patients treated with warfarin, aspirin or no antithrombotic therapy (2).
Ultimately, the decision to prescribe AC in patients with NVAF at risk for falls should be made based on shared decision making with patients and caregivers. However, in the absence of absolute contraindications for AC in these patients (eg, intracranial hemorrhage or neurosurgical procedure with high risk for bleeding within the past 30 days, an intracranial neoplasm or vascular abnormality with high risk of bleeding, recurrent life-threatening gastrointestinal or other bleeding events, and severe bleeding disorders), perceived or actual risk of falls by itself should not automatically exempt a patient from receiving AC in NVAF (3).

 

Although much of the data on the relative risk of bleeding against prevention of strokes has been derived from studies involving warfarin, it is reassuring that the risk of intracranial bleed has been lower than that of warfarin for several newer non-vitamin K antagonist direct oral anticoagulants (NOACs or DOACs),  including dabigatran, rivaroxaban, edoxaban and apixaban (4). 

 

Liked this post? Download the app on your smart phone and sign up under MENU to catch future pearls right into your inbox, all for free!

 

References

1. Man-Son-Hing M, Nichol G, Lau A, et al. Choosing antithrombotic therapy for elderly patiets with atrial fibrillation who are at risk for falls. Arch Intern Med 1999;159:677-685.
2. Gage BF, Birman-Deych E, Kerzner R, et al. Incidence of intracranial hemorrhage in patients with atrial fibrillation who are prone to fall. Am J Med 2005;118:612-617.
3. Hagerty T, Rich MW. Fall risk and anticoagulation for atrial fibrillation in the elderly: a delicate balance. Clev Clin J 2017;84:35-40.

4. Lopez RD, Guimaraes PO, Kolls BJ, et al. Intracranial hemorrhage in patietns with atrial fibrillation receiving anticoagulation therapy. Blood 2017;129:2980-87. 

My elderly patient on anticoagulation for non-valvular atrial fibrillation was admitted for evaluation of a fall. Should I discontinue her anticoagulation long term because of potential for intracranial hemorrhage from future falls?